CaltechAUTHORS
  A Caltech Library Service

Violations of the betweenness axiom and nonlinearity in probability

Camerer, Colin F. and Ho, Teck-Hua (1994) Violations of the betweenness axiom and nonlinearity in probability. Journal of Risk and Uncertainty, 8 (2). pp. 167-196. ISSN 0895-5646. http://resolver.caltech.edu/CaltechAUTHORS:20110211-113030667

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20110211-113030667

Abstract

Betweenness is a weakened form of the independence axiom, stating that a probability mixture of two gambles should lie between them in preference. Betweenness is used in many generalizations of expected utility and in applications to game theory and macroeconomics. Experimental violations of betweenness are widespread. We rule out intransitivity as a source of violations and find that violations are less systematic when mixtures are presented in compound form (because the compound lottery reduction axiom fails empirically). We also fit data from nine studies using Gul's disappointment-aversion theory and two variants of EU, which weight separate or cumulative probabilities nonlinearly. The three theories add only one parameter to EU and fit much better.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1007/BF01065371DOIUNSPECIFIED
http://www.springerlink.com/content/u7w803138w478655/PublisherUNSPECIFIED
Additional Information:© 1994 Kluwer Academic Publishers. The financial support of the National Science Foundation (SES 88-09299) is gratefully acknowledged. Comments from Larry Epstein. Rob Porter. John Quiggin, several anonymous referees, and seminar participants at the university of Pennsylvania were helpful.
Funders:
Funding AgencyGrant Number
NSFSES 88-09299
Subject Keywords:expected utility, generalized utility, risk-aversion, prospect theory, Allais paradox, betweenness, disappointment-aversion
Classification Code:JEL codes: D81, C91
Record Number:CaltechAUTHORS:20110211-113030667
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20110211-113030667
Official Citation:Camerer, C. F. and T.-H. Ho (1994). "Violations of the betweenness axiom and nonlinearity in probability." Journal of Risk and Uncertainty 8(2): 167-196.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:22138
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:14 Feb 2011 19:14
Last Modified:14 Feb 2011 19:14

Repository Staff Only: item control page